Alert archive / Indiana / Tornado Warnings in 2004
Tornado Warning 11, NWS Louisville, KY
NWS Louisville, KY issued this tornado warning at May 30, 2004, 1:11 PM EST for Dubois County, Indiana. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2004, 1:11 PM EST (18:11 UTC)
- Expired
- May 30, 2004, 1:45 PM EST
- In force
- 34 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
County Dubois County, IN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 1:35 PM EST | FUNNEL CLOUD | Dubois, IN | CONFIRMED FUNNEL CLOUD. ALSO LARGE LIMBS DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 11:50 AM EST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 6.2 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1629 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 569 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 201 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 8.9
The text
As transmitted, in the capitals the NWS used until 2016.
428 WFUS53 KLMK 301811 TORLMK INC037-301845- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 111 PM EST SUN MAY 30 2004 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * TORNADO WARNING FOR... DUBOIS COUNTY IN SOUTH CENTRAL INDIANA * UNTIL 145 PM EST * AT 105 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER DUFF...OR ABOUT 40 MILES EAST OF MOUNT CARMEL...MOVING NORTHEAST AT 20 MPH. * THE TORNADIC STORM IS EXPECTED TO BE NEAR... JASPER...MALTERSVILLE...IRELAND...BRETZVILLE AROUND 125 PM EST KYANA AROUND 130 PM EST PORTERSVILLE AROUND 135 PM EST HAYSVILLE...CELESTINE...SCHNELLVILLE...MENTOR AROUND 140 PM EST THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY...SMALL ROOM OR CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LOUISVILLE. LAT...LON 3849 8706 3821 8708 3826 8670 3852 8671 $$ KIRKPATRICK
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this tornado warning went out at May 30, 2:15 AM EST, 10 hours 56 minutes earlier.
Area forecast discussion, May 30, 2:15 AM EST, 10 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 315 AM EDT SUN MAY 30 2004 ...STRONG TO SEVERE STORMS POSSIBLE SUNDAY NIGHT... WARM FRONT IS PASSING THRU THE FORECAST AREA AT THIS TIME SPAWNING SHWRS AND A FEW TSTORMS...WITH MUCH SHIER DEWPTS BEHIND THE FRONT NEARING THE LOWER 70S. ANOTHER UPPER LVL FEATURE WILL MOVE NORTHEAST OUT OF THE LOWER MS VALLEY LATER THIS MORNING INTO THE EARLY AFTN PRODUCING ANOTHER CHANCE OF SCATTERED SHWRS/TSTORMS. SLIGHTLY LOWER CHANCE OF PRECIP DURING THE LATE AFTN/EARLY EVE...AS WE ARE THEN COMPLETELY UNDER THE WARM SECTOR AHEAD OF THE DEVELOPING LOW IN THE MS VALLEY. STRONG FLO LVL JET OF 40-50 KTS KICKS DURING THE EVENING WITH THE LOW MOVING NORTH ALONG THE MS RIVER INTO SOUTHERN ILL BY LATE EVEN. DYNAMICS ALL IN PLACE FOR SUPERCELL TO FORM TONIGHT INTO THE EARLY MORNING...WITH THE POSSIBILITY OF DAMAGING WINDS AND A FEW TORNADOES AS 0-1 KM HELICITY NEARS 150-200. MODERATE RISK OF SEVERE STORMS BY SPC IN THE WESTERN PORTION(BWG AND LOU AREA) OF THE FORECAST AREA...SLIGHT IN THE EASTERN PORTION (LEX AREA). ANOTHER CONCERN WILL BE THE POSSIBILITY OF LOCALIZED HEAVY RAINFALL OVR AREAS THAT ARE STILL TRYING TO RECOVER FROM FLOODING FROM THU NITE STORMS...RAINFALL AMOUNTS OF 1-2 INCHES POSSIBLE. RAPID CLEARING BEHIND THE FRONT WITH AN INFUSION OF MUCH LOWER DEWPTS...THOUGH NOT MUCH DROP IN TEMPS...AND DRY INTO TUE. ...PREVIOUS EXTENDED DISCUSSION (TUESDAY NIGHT THROUGH SATURDAY)... BY LATE TUESDAY STRONG ZONAL UPPER AIR FLOW WILL EXTEND FROM THE OHIO VALLEY THROUGH THE MID ATLANTIC COAST AS A TROUGH ACROSS EASTERN CANADA AND THE GREAT LAKES BEGINS TO DEEPEN AND SAG SOUTH. A DISTURBANCE IS EXPECTED TO MOVE SOUTHEASTWARD INTO THE BASE OF THE GREAT LAKES TROUGH BY EARLY WEDNESDAY...MOVING ACROSS THE OHIO VALLEY DURING THE AFTERNOON. WITH COOL TEMPERATURES ALOFT...SCATTERED THUNDERSTORMS MAY DEVELOP ACROSS INDIANA AND KENTUCKY. HIGH PRESSURE IS EXPECTED TO BUILD INTO THE AREA THURSDAY AS UPPER AIR TROUGH ROTATES EAST TOWARDS THE MID ATLANTIC. AS THIS HIGH MOVES SOUTH OUT OF THE UPPER MIDWEST, NORTH WINDS WILL BRING IN DRIER AIR AND END ANY CHANCE OF RAIN. PARTLY CLOUDY SKIES WITH SLIGHTLY COOLER THAN NORMAL TEMPERATURES WILL CONTINUE THURSDAY NIGHT AND FRIDAY AS HIGH PRESSURE MOVES OVERHEAD. SATURDAY WILL WARM SOMEWHAT AS WINDS SWITCH TO THE SOUTH AS SURFACE RIDGE AXIS MOVES EAST. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...NONE. KY...NONE. && SCHOTT
Hazardous weather outlook, May 30, 12:30 PM EST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 130 PM EDT SUN MAY 30 2004 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-310900- ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY- BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK KY-CLARK IN- CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY- FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY- HANCOCK KY-HARDIN KY-HARRISON KY-HARRISON IN-HART KY-HENRY KY- JEFFERSON KY-JEFFERSON IN-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY- MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALF KY-MONROE KY- NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN- RUSSELL KY-SCOTT KY-SCOTT IN-SHELBY KY-SIMPSON KY-SPENCER KY- TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON KY-WASHINGTON IN- WOODFORD KY- INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN... WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE... RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN... FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA... BARDSTOWN...NEW ALBANY...JASPER AND CORYDON 130 PM EDT (1230 PM CDT) SUN MAY 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE STORM PREDICTION CENTER HAS PLACED THE WESTERN PORTION OF THE OUTLOOK ARE IN A MODERATE RISK FOR SEVERE WEATHER THIS AFTERNOON AND OVERNIGHT WHILE THE EASTERN PORTION OF THE OUTLOOK AREA IS IN A SLIGHT RISK. THE DIVISION IS BASICALLY ALONG INTERSTATE 65. A LATE SPRING STORM SYSTEM WILL MOVE INTO THE UPPER MISSISSIPPI VALLEY TONIGHT. THIS SYSTEM WILL SPAWN A STRONG COLD FRONT WHICH WILL SWEEP ACROSS THE OUTLOOK AREA. STORMS ARE EXPECTED TO DEVELOP AHEAD OF THE APPROACHING COLD FRONT THIS AFTERNOON.THE COMBINATION OF STRONG WIND SHEAR...INSTABILITY AND LINEAR LIFT ASSOCIATED WITH THE FRONT WILL TRIGGER A SQUALL LINE WITH EMBEDDED SUPERCELL STORMS AND THE POTENTIAL FOR ISOLATED TORNADOES THIS AFTERNOON AND TONIGHT. SEVERE STORMS MAY INHABIT THE ENTIRE LENGTH OF THE LINE ACROSS SOUTHERN INDIANA AND CENTRAL KENTUCKY AND PRODUCE WIDESPREAD WIND DAMAGE. LARGE HAIL ASSOCIATED WITH SUPERCELLS IS LIKELY AS WELL. ALTHOUGH THE STORMS WILL BE FAST MOVING SOME MAY PRODUCE VERY HEAVY RAIN IN A SHORT PERIOD OF TIME SO LOCAL FLOODING WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY. SCATTERED THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND TONIGHT. DK
In the hours before
Special weather statement, May 30, 7:31 AM EST, 5 hours 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 831 AM EDT SUN MAY 30 2004 KYZ029-030-034-038-045-301330- BULLITT KY-JEFFERSON KY-NELSON KY-SHELBY KY-SPENCER KY- INCLUDING THE CITIES OF...BARDSTOWN...LOUISVILLE...SHELBYVILLE 831 AM EDT SUN MAY 30 2004 THUNDERSTORMS WITH EXTREMELY HEAVY RAIN AND FREQUENT LIGHTNING WILL CONTINUE ACROSS JEFFERSON...BULLITT...SHELBY...AND SPENCER COUNTIES THROUGH 930 AM EDT. THESE STORMS WILL BRING INTENSE RAINFALL RATES OF 1 TO 2 INCHES PER HOUR...WHICH WILL REDUCE VISIBILITIES TO ONE HALF MILE OR LESS. MOTORISTS SHOULD USE CAUTION AND WATCH FOR PONDING IN ROADWAYS...AND SLICK ROADS. THESE STORMS SHOULD MOVE EAST OF SPENCER COUNTY BY 10 AM EDT. JSD
Special weather statement, May 30, 11:08 AM EST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 1208 PM EDT SUN MAY 30 2004 KYZ037-042-043-301701- BOURBON KY-HARRISON KY-NICHOLAS KY- INCLUDING THE CITY OF...CYNTHIANA 1208 PM EDT SUN MAY 30 2004 THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE ACROSS HARRISON... NICHOLAS...AND BOURBON COUNTIES THROUGH 1 PM EDT. DOPPLER RADAR HAS ESTIMATED THAT AROUND ONE INCH HAD ALREADY FALLEN BY NOON TIME. ADDITIONAL RAINFALL AMOUNTS MAY TOTAL UP TO ONE INCH BEFORE THE THUNDERSTORMS MOVE EAST BY 1 PM EDT. WITH THIS HEAVY RAIN...SMALL STREAMS MAY OVERFLOW THEIR BANKS...AND STANDING WATER MAY MAKE ROADS SLICK. MOTORISTS SHOULD USE CAUTION. JSD
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 1:58 PM EST | Severe Thunderstorm Warning | LMK | Orange | 37 min |
| May 30, 2:11 PM EST | Tornado Warning | LMK | Orange | 39 min |
| May 30, 2:15 PM EST | Tornado Warning | LMK | Clark, Floyd | 30 min |
| May 30, 2:17 PM EST | Tornado Warning | LMK | Crawford | 43 min |
| May 30, 2:44 PM EST | Tornado Warning | LMK | Clark, Floyd | 31 min |
| May 30, 2:48 PM EST | Tornado Warning | LMK | Harrison, Washington | 57 min |
| May 30, 2:54 PM EST | Tornado Warning | LMK | Harrison, Washington | 51 min |
| May 30, 3:18 PM EST | Tornado Warning | LMK | Floyd | 42 min |
| May 30, 3:44 PM EST | Tornado Warning | LMK | Clark | 46 min |
| May 30, 3:52 PM EST | Tornado Warning | LMK | Harrison | 43 min |
| May 30, 4:22 PM EST | Flash Flood Warning | LMK | Clark | 113 min |
Nearby
Tornado Warnings in Indiana, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.